Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 168, NWS Atlanta, GA

May 14, 2023Dawson County, Forsyth County, Hall County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 14, 2023, 4:13 PM EDT for Dawson County, Forsyth County, Hall County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 4:13 PM EDT (20:13 UTC)
Expired
May 14, 2023, 4:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, GA, Forsyth County, GA, Hall County, GA

The radar

The Atlanta radar (KFFC), 125 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS52 KFFC 142013
SVRFFC
GAC085-117-139-142045-
/O.NEW.KFFC.SV.W.0168.230514T2013Z-230514T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
413 PM EDT Sun May 14 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Forsyth County in north central Georgia...
  Southeastern Dawson County in north central Georgia...
  West central Hall County in north central Georgia...

* Until 445 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located over War Hill
  Park, or 8 miles northwest of Gainesville, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gainesville, Oakwood, Dougherty, Chestatee, Oscarville and War Hill
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3442 8398 3442 8397 3441 8391 3426 8383
      3424 8406 3440 8407 3443 8400
TIME...MOT...LOC 2013Z 339DEG 4KT 3435 8397 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
289 
WWUS52 KFFC 142044
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Sun May 14 2023

GAC085-117-139-142053-
/O.EXP.KFFC.SV.W.0168.000000T0000Z-230514T2045Z/
Forsyth GA-Dawson GA-Hall GA-
444 PM EDT Sun May 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORSYTH...
SOUTHEASTERN DAWSON AND WEST CENTRAL HALL COUNTIES WILL EXPIRE AT 445
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3442 8398 3442 8397 3441 8391 3426 8383
      3424 8406 3440 8407 3443 8400
TIME...MOT...LOC 2043Z 339DEG 4KT 3432 8396 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:48 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 14, 2:48 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
248 PM EDT Sun May 14 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 246 PM EDT Sun May 14 2023

Key Messages:

 - Scattered non severe thunderstorms will continue into the evening
over north Georgia, expect brief heavy downpours and lightning.

- Thunderstorm coverage should be more widespread Monday afternoon
and evening, especially in western Georgia.

At 245 PM, a weak mid level disturbance was pushing through eastern
Tennessee towards north Georgia and the Carolinas. The ongoing
shower and thunderstorm activity in southern Appalachians was
associated with this wave. At the surface a weak wedging event was
ongoing, resulting in northeasterly/easterly surface winds across
northeast and east central Georgia. Where these winds met the
prevailing northwesterly flow, a weak zone of surface convergence
was in place (stretching from around Lake Lanier to Atlanta to
Columbus).

This Evening and tonight:

Widely scattered shower and thunderstorm activity will continue into
this evening as diurnal heating peaks and the weak wave approaches
from Tennessee. Activity should be most widespread north of
Interstate 20, but some convection may get going in the
aforementioned zone of surface convergence. With weak shear, mid
level lapse rates of less than 6.0 degrees C/km and SBCAPE of 1000
to 1500 j/kg in place across the region, conditions don't look
favorable for severe convection. Thus the main concerns through the
evening should be brief bursts of heavy rainfall and lightning.
Activity will decrease tonight with the loss of diurnal heating.

Monday Considerations:

The upper level ridge over Alabama today will shift toward
Mississippi Monday. This should reduce mid and upper level
subsidence and provide more favorable conditions for thunderstorm
activity between 1 PM and 9 PM on Monday. Any weak disturbances
riding over the top of the ridge could increase activity as well.
Wedging should still be in place in the lee of the Appalachians and
this will keep easterly surface winds of 5 to 10 mph going in the
region Wednesday. It will also push the best instability (SBCAPE >
1000 j/kg) towards portions western Georgia Monday afternoon. Thus
we anticipate the most widespread storm coverage in the western
portion of the state Monday. The main threats should be brief heavy
downpours and lighting again. Severe convection is unlikely. Cloud
cover and the wedging should keep temperatures cooler Monday
afternoon. Expect highs near 80 in northeast Georgia with mid 80s in
west central Georgia.

Albright

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 246 PM EDT Sun May 14 2023

Continuing to watch a series of shortwave disturbances and surface
fronts to bring several rounds of showers and thunderstorms to the
forecast area throughout the long term period. Starting on Tuesday,
models continue to weaken the southward push of a cold front working
its way down the East Coast. A second shortwave on the heels of the
first will begin to drive warm and moist air northward on Tuesday.
PWATs near and over 1.8" are likely across much of Georgia.
Widespread showers and thunderstorms are possible with the greatest
accumulations in and near the surface frontal boundary. By Tuesday
afternoon a cold front from the west will begin to move through the
area bringing more showers and thunderstorms. Conditions just ahead
of the frontal passage may see CAPE values of around 1500 J/Kg and
low level SRH near 100. As such, a few storms ahead of and along the
front may become organized and strong to severe. The main threats
would consist of gusty winds and marginal hail.
Once again, this front seems to stall out somewhere across central
and south GA as it fights with the marine airmass. Depending on the
location of the boundary on Wednesday morning, parts of central and
north GA may see continued showers and thunderstorms especially
alongside diurnal heating. Due to uncertainty in the location of the
front at this point, light PoPs will remain across much of the CWA.
Yet another shortwave moves through the area on Thursday, bringing
with it further showers and thunderstorms. Lighter coverage of PoPs
on the backside of this system on Friday, however some showers and
thunderstorms may come with diurnal heating once again.
Models suggest the development of a deeper trough and cold front
moving across the central and east CONUS, however this is likely to
change with the evolution of the preceding shortwaves.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Sun May 14 2023

The primary aviation concern over the next 36 hours is the
potential for isolated thunderstorms. Storms are most likely (20
to 35% chance) at one of the local TAF sites before 00Z today and
then again after 20Z Monday. Any activity should be brief (less
than an hour). A mix of northwest to easterly winds will continue
through 00Z Monday, then the prevailing wind direction should be
easterly. MVFR ceilings are possible between 06Z and 18Z Monday.

//ATL Confidence...18Z Update...
Overall forecast confidence is moderate.
Confidence in the ceilings, winds and visibility is moderate.
Confidence in the development of storms at a TAF site is low.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          88  66  81  64 /  30  30  30  20
Atlanta         89  68  84  66 /  30  20  30  40
Blairsville     84  61  78  60 /  40  20  50  40
Cartersville    89  65  85  65 /  20  10  40  40
Columbus        92  69  90  67 /  20  20  50  30
Gainesville     88  66  80  65 /  40  20  40  40
Macon           91  69  85  66 /  20  20  30  20
Rome            89  65  86  66 /  30  10  50  40
Peachtree City  90  66  85  65 /  30  20  30  40
Vidalia         89  69  85  65 /  20  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....SM
AVIATION...Albright
Hazardous weather outlook, May 14, 11:12 AM EDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1112 AM EDT Sun May 14 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1112 AM EDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms are expected in the region after 2 PM
today. Any storms may produce frequent lightning and brief heavy
downpours. Severe weather is not anticipated at this time. A
couple storms could linger in northeast Georgia tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered afternoon showers and storms are forecast each day
through Saturday. Isolated severe thunderstorms may be possible
across North Georgia on Tuesday, but widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 14, 4:07 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
407 PM EDT Sun May 14 2023

GAZ014-022-023-142030-
Hall GA-Dawson GA-Forsyth GA-
407 PM EDT Sun May 14 2023

...A strong thunderstorm will impact portions of northeastern
Forsyth, southeastern Dawson and west central Hall Counties through
430 PM EDT...

At 406 PM EDT, a strong thunderstorm was over War Hill Park, or 9
miles northwest of Gainesville. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gainesville, Oakwood, Dougherty, Chestatee, Oscarville and War Hill
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3443 8402 3442 8398 3442 8397 3441 8389
      3425 8383 3424 8406 3437 8408 3444 8405
TIME...MOT...LOC 2006Z 351DEG 4KT 3437 8396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:07 PM EDTSpecial Weather StatementFFCHall23 min
May 14, 4:41 PM EDTSpecial Weather StatementFFCWhitfield34 min
May 14, 4:51 PM EDTSpecial Weather StatementFFCDawson, Hall24 min
May 14, 5:10 PM EDTSpecial Weather StatementFFCWhitfield35 min
May 14, 5:19 PM EDTSpecial Weather StatementFFCRockdale26 min
May 14, 5:39 PM EDTSpecial Weather StatementFFCWhite36 min
May 14, 5:59 PM EDTSpecial Weather StatementFFCNewton31 min
May 14, 7:38 PM EDTSpecial Weather StatementFFCDeKalb37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.